Acute promyelocytic leukemia (APL) is a subtype of acute myelogenous leukemia (AML). All-trans retinoic acid (ATRA) is an effective drug in the treatment of APL by promoting the terminal differentiation of leukemic cells into phenotypically mature myeloid cells. The microgranular-variant APL counts for a quarter of APL and is similar to monocytic origin leukemia. The microgranular-variant type has no effect on APL treatment. ATRA is related with some serious side effects such as Sweet’s syndrome and retinoic acid syndrome (RAS). Histologic characteristics of RAS are seen in capillary leakage and infiltration of organs by mature myeloid cells. ATRA-induced myositis is rarely described in adults and rare in children with APL. There have been increasing reports of ATRA-induced myositis, with its frequent association with RAS and Sweet’s syndrome. We report a patient with ATRA-induced myositis and RAS in microgranular variant APL and review the previously reported cases in the literature of ATRA-induced myositis.
Acute promyelocytic leukemia (APL) constitutes approximately 10% of acute myeloblastic leukemias in adults.1,2 The microgranular variant of APL accounts for approximately 25% of APL cases and can be misdiagnosed as a disease of monocytic origin.3 Cells from patients with this variant type have a bi-lobed nucleus and fine granulations when viewed by light microscopy. However, microgranular-variant morphology does not influence APL treatment.4
All-trans retinoic acid (ATRA) is an effective drug in the induction treatment of acute promyelocytic leukemia.5,6,7 The initial effect of ATRA is characterized by differentiation of the malignant cells into phenotypically mature myeloid cells.8,9 However, this treatment is associated with serious side effects such as retinoic acid syndrome (RAS), which is typically accompanied by fever, dyspnea, hypotension, weight gain, and muscle pain.10 Histologic characteristics of RAS include capillary leakage and infiltration of organs by myeloid cells, which induces an inflammatory response.11 Although RAS occurs in approximately 25% of patients treated with ATRA, ATRA-induced myositis has rarely been reported in the literature.12,13,14,15 In this report, we present the first case, to our knowledge, of a patient with ATRA-induced myositis that accompanies RAS in microgranular-variant APL.
A 64-year-old man with a 3-month history of dyspnea and easy bruising visited the outpatient department; his test results displayed signs of pancytopenia (hemoglobin, 82 g/L; leukocyte count, 1.1× 109/L; and platelet count, 32 × 109/L; Table 1). Bone marrow biopsy revealed 46.6% promyelocytes and 21.6% myeloblasts with Auer rods. These findings were consistent with acute promyelocytic leukemia (APL). Cytogenetic analysis revealed a reciprocal translocation, in 14 of 22 metaphases, between chromosomes 15 and 17. Fluorescence in situ hybridization (FISH) revealed that the promyelocytic leukemia gene (PML)/retinoic acid receptor–alpha (RARA) gene rearrangement was present in 80.8% of cells. Considering the FISH and microscopic findings, we arrived at the diagnosis of microgranular variant of acute promyelocytic leukemia (Image 1). ATRA therapy (45 mg/m2) was initiated. Along with ATRA, idarubicin (12 mg/m2/d) andcytosine arabinoside (100 mg/m2/d) were administered as part of induction chemotherapy. Seventeen days after initiation of therapy, the patient’s fever was elevated to 40.2° C; calf pain and tenderness developed, followed by bilateral calf swelling. The patient was administered meropenem and teicoplanin. Lower extremity ultrasonography images showed no arterial flow disturbances; the sonography findings were consistent with myositis (Image 2A). Creatine kinase (CK) levels were elevated, and magnetic resonance imaging (MRI) and leg-muscle biopsy results were also in accordance with myositis (Images 2A, 3A, and 3B). Results of a workup for sepsis showed no definitive evidence of infection. We made a working diagnosis of ATRA-induced myositis. Eighteen days after initiation of chemotherapy, the patient developed dyspnea. Chest X-ray images revealed pulmonary edema; no improvement was observed after the use of diuretics. We assumed that RAS had also developed. A follow-up bone-marrow biopsy was performed 20 days after initiation of chemotherapy. Bone-marrow blast counts were reduced to 0.5%; however, cytogenetic analysis via FISH revealed positivity for PML/RARA fusion transcript (211 of 218 cells, 96.8%).
For treatment of RAS, we terminated ATRA therapy and initiated treatment with methylprednisolone (75 mg/d). Treatment improved the edema, pain, and tenderness, heating, and redness of the legs. Twenty one days after initiation of chemotherapy, CK levels had peaked at 998 U/L; however, CK gradually returned to normal levels after corticosteroid treatment. Nevertheless, the patient’s fever and dyspnea persisted. On the 26th day after initiation of chemotherapy, the patient’s consciousness level deteriorated, and he was transferred to the intensive care unit. Chest computed tomography (CT) findings were compatible with RAS (Image 4). Although ventilator care, broad-spectrum antibiotics, and steroid therapy were continued, the patient expired on the 37th day after the initiation of chemotherapy.
To our knowledge, only 3 cases, including this one, have been reported of ATRA-induced myositis with RAS.16,17 In this report, we present the first case of ATRA-induced myositis in microgranular-variant APL. Although diagnosis of microgranular-variant APL has not been considered prognostically significant, a recent study4 showed that it results in higher death rates within 30 days of induction therapy. The authors of the study suggest that patients with microgranular-variant morphology often have hyperleukocytosis and that the high early death rate of such patients appears to be more strongly associated with the white blood cell (WBC) count than the specific morphology of microgranular-variant APL.4 However, our patient did not have hyperleukocytosis. The pathogenesis of ATRA-induced myositis remains uncertain. Arguments have been made14,16 that ATRA-induced myositis should be included within the spectrum of the inflammatory response because RAS and Sweet syndrome also occur in the course of ATRA treatment in APL.
We had a strong initial suspicion that our patient’s legs were infected since he had fever, calf pain, tenderness, and redness of the legs. Therefore, to isolate the source of the infection, we delayed treatment for approximately 4 days between the onset of symptoms of myositis and the initiation of steroid treatment. After steroid therapy, the myositis improved rapidly, and CK levels normalized within 2 days. However, the patient did not reach complete remission. We believe that the patient died of RAS and APL because we did not find definitive evidence of infection.
We reviewed the 15 previously reported cases in the literature of ATRA-induced myositis (Table 2). We noted some common features of ATRA-induced myositis: It frequently presented bilaterally (9 of 15 patients), virtually always appeared in the lower extremities, and it was often accompanied by fever (13 of 15 patients). Four cases had normal CK levels. The median time from the induction of therapy with ATRA to the appearance of muscular symptoms was 18 days (range, 5–24 days). The mean patient age was 31 years (range, 6–64years); most of the patients were female (10 of 15[67%]). Six cases of ATRA-induced myositis accompanying Sweet syndrome were reported, along with 2 cases of accompanying RAS, the case we present adds a third report of this complication to the literature.18,19,20,21
In conclusion, we present the first case, to our knowledge, of ATRA-induced myositis occurring in microgranular-variant APL. ATRA-induced myositis is rare and can be misdiagnosed as other conditions, such as infection. The condition usually responds to steroid therapy. RAS can be life-threatening; however, terminating ATRA therapy and initiating treatment with systemic corticosteroids can control the severe side effects of RAS. Early suspicion and prompt treatment can prevent unnecessary delays and examinations, and ensure a timely, accurate diagnosis.
acute promyelocytic leukemia;
all-trans retinoic acid;
retinoic acid syndrome;
fluorescence in situ hybridization;
magnetic resonance imaging;
intensive care unit;
white blood cell